Indiana, 2004

Hail and Damaging Wind in Indiana, June 1, 2004

June 1, 2004 · NWS PAH · 6 events in 3 counties and zones

A few severe thunderstorms crossed southwest Indiana. The first severe storm displayed significant rotation as it moved east across the Wabash River from southern Illinois, passing through Gibson County and then along the Warrick/Pike County line.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few severe thunderstorms crossed southwest Indiana. The first severe storm displayed significant rotation as it moved east across the Wabash River from southern Illinois, passing through Gibson County and then along the Warrick/Pike County line. A sustained wall cloud and even a brief funnel cloud was observed with this storm. The severe weather reports consisted of hail from dime to nickel size, and an isolated report of downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 1:45 PM CST, 2 hours 59 minutes earlier.

Area forecast discussion, Jun 1, 1:45 PM CST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CDT TUE JUN 1 2004

.DISCUSSION...

NOT MUCH CHANGE EXHIBITED IN LATEST MODEL RUNS...ALTHOUGH THERE IS
SOME MINOR DISAGREEMENT AMONGST THE MODELS ON OUR NEXT PCPN CHANCE.
THE GFS IS MOST AGGRESSIVE...BRINGING IT IN AS EARLY AS LATE TUE PM
WITH A MORE VIGOROUS SHORT WAVE EJECTION. ETA/NGM ARE MUCH
CLOSER/SIMILAR AND AS SUCH SEEM TO HAVE THE BETTER GRASP ON THE
SCENARIO. ANY WAY YOU CUT IT WE ARE TALKING A SMALL CHC PCPN TUE
NIGHT-WED...AS THE MID-UPPER TROP CURVE COOLS A LTL AND THE LOWER
TROP CURVE WARMS A LTL...SUFFICIENTLY ENOUGH FOR INCOMING
FRONT/BOUNDARY TO POSSIBLY TAP A TSM OR TWO.

AFTER THAT ITS DRY WX INTO THE WEEKEND...THEN THE NEXT CHC OF PCPN
WITH THE APPROACH OF THE NEXT SYSTEM DAYS 6-7. WE STAYED IN THE
BALLPARK OF MOS TEMPS AND GENERALLY ITS POPS THROUGHOUT THE
PACKAGE...WITH SUBTLE LEANS IN THE NEAR TERM BASED ON PREFERRED
MODEL CHOICES OF ETA/NGM.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE
MO...NONE
IL...NONE
IN...NONE

&&
Hazardous weather outlook, Jun 1, 1:32 PM CST, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
232 PM CDT TUE JUN 1 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-021000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
232 PM CDT TUE JUN 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE OUTLOOK AREA THROUGH
10 PM. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS
AFTERNOON OVER SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...AND SOUTHWEST
INDIANA. THESE STORMS WILL MOVE ACROSS WESTERN KENTUCKY DURING THE
EVENING. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THE
STORMS.

MINOR RIVER FLOODING IS OCCURRING ON PARTS OF THE
MISSISSIPPI...OHIO...GREEN...AND BIG MUDDY RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND. THOUGH NO
ORGANIZED SEVERE WEATHER IS ANTICIPATED AT THIS TIME...ISOLATED
SEVERE STORMS CANNOT BE RULED OUT.

FLOODING OF SOME RIVERS WILL CONTINUE. THE FLOOD CREST ON THE OHIO
RIVER WILL REACH SOUTHWEST INDIANA THIS WEEKEND...FINALLY REACHING
CAIRO EARLY NEXT WEEK. FLOODING MAY REACH MODERATE LEVELS UPRIVER
FROM THE CONFLUENCE WITH THE TENNESSEE RIVER. FLOODING ON THE
MISSISSIPPI...GREEN...AND BIG MUDDY RIVERS IS MINOR AND WILL BEGIN TO
RECEDE BY THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION HAS BEEN REQUESTED THIS AFTERNOON AND EVENING.

YORK

In the hours before

Local storm report, Jun 1, 4:13 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
513 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             2 N EDDYVILLE           37.53N 88.59W
06/01/2004  0.25 INCH        POPE               IL   TRAINED SPOTTER

&&

WIELGOS
Local storm report, Jun 1, 4:24 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
524 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 S HARRISBURG          37.72N 88.55W
06/01/2004  1.75 INCH        SALINE             IL   EMERGENCY MNGR

0519 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
06/01/2004  0.75 INCH        WABASH             IL   LAW ENFORCEMENT

&&

LUECKE
Local storm report, Jun 1, 4:28 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
528 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0521 PM     HAIL             MOUNT CARMEL            38.42N 87.77W
06/01/2004  1.75 INCH        WABASH             IL   LAW ENFORCEMENT

&&

LUECKE
Local storm report, Jun 1, 4:34 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             ELKVILLE                37.91N 89.24W
06/01/2004  0.25 INCH        JACKSON            IL   BROADCAST MEDIA

&&

LUECKE
Local storm report, Jun 1, 4:39 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             1 S SHAWNEETOWN         37.70N 88.17W
06/01/2004  0.75 INCH        GALLATIN           IL   EMERGENCY MNGR

&&

LUECKE
Local storm report, Jun 1, 4:44 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
544 PM CDT TUE JUN 01 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             14 W MORGANFIELD        37.68N 88.16W
06/01/2004  0.75 INCH        GALLATIN           IL   LAW ENFORCEMENT

&&

LUECKE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, Gibson

When
June 1, 4:44 PM CST
Where
Gibson County, Princeton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.350, -87.567

Thunderstorm Wind, Gibson

When
June 1, 5:00 PM CST
Where
Gibson County, 4 mi S of Princeton
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.300, -87.567

Several trees were down on County Road 350S.

Funnel Cloud, Warrick

When
June 1, 5:00 PM CST
Where
Warrick County, 3 mi NE of Lynnville
Reported by
TRAINED SPOTTER
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

Hail, Gibson

When
June 1, 7:17 PM CST
Where
Gibson County, 1 mi S of Princeton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
38.333, -87.567

Hail, Gibson

When
June 1, 7:30 PM CST
Where
Gibson County, Somerville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.283, -87.367

Hail, Pike

When
June 1, 7:30 PM CST
Where
Pike County, Winslow
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.383, -87.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2004Every state in 2004This day in weather historyWarnings in Indiana, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408322, 5408323, 5408396, 5408395, 5408324, 5408325.